Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 44, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2022, 8:24 PM CDT for Cass County, Richland County, North Dakota; 4 counties in Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2022, 8:24 PM CDT (01:24 UTC)
- Expired
- May 30, 2022, 9:11 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:55 PM CDT, 29 minutes earlier.
Area forecast discussion, May 30, 7:55 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
755 PM CDT Mon May 30 2022
.UPDATE...
Issued at 750 PM CDT Mon May 30 2022
At 00z surface low was near Sisseton. There is a band of t-storms
moving north on the north side of the surface low with wind gusts
55 mph into S Richland county ND. The main severe QLCS line with
embededed circulations has moved well east. So for this evening
will be deailng with area of rain and low topped convection moving
north. Heavy rains from late this afternoon thru Otter Tail county
produced widespread 2-4 inches of rain. Considerable damage to
trees and a few structures in a band from Grant County into Otter
Tail county, eastern Becker and NW Hubbard to Bemidji.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CDT Mon May 30 2022
Convection strength and heavy rainfall potential are the primary
forecast issues for the period.
Pretty complex synoptic set up as an upper low over Nebraska
ejects northeastward. While the primary warm sector remains to our
south, there has been a bit less cloud cover in our west central
MN counties and some ML CAPE values approaching the 1000 J/kg mark
according to SPC mesoanalysis. Effective bulk shear is not as
strong as originally projected, with around 30 kts in the southern
Red River Valley, but shear should rapidly improve as the upper
low approaches in the next few hours. Hodographs over west central
MN are nicely curved and if we get some storms more firmly rooted
in the boundary layer instead of elevated we will see increased
tornado potential. Tornado watch has been issued for our west
central MN counties and should see a severe threat continue
through early evening as the upper low moves up towards Lake of
the Woods.
While there is not nearly as much instability further north and
west across our central counties, there is at some moderate
instability and Pwat values in the 1.0 to 1.5 range. Morning
convection brought up to 1 to 2 inches of rain already in some
areas, and WoFS has some pretty high probabilities of 2 inches or
more entering our southern counties. Think potential for
additional 1 to 2 inches, isolated 3 or more, is possible for
tonight and into tomorrow as at least some rainfall continues to
wrap around the upper low even as the severe threat ends. Will
continue with the flood watch, and may need to extend it to end a
bit later.
Another issue with the low pressure system is west to
northwesterly winds picking up behind the low center tonight into
Tuesday. There will be some decent cold air advection, and
pressure gradient is tight. Winds will be up into wind advisory
range in some spots across eastern ND tonight into tomorrow.
However, given expected convection and the possibility of a wake
low developing that would be more impactful than gradient wind
advisory winds, will hold off on any NPW headlines for now until
our severe threat has passed.
Tuesday will see some lingering rain, with wind and cold air
advection making for a blustery day. Temps will be well below
seasonal averages for the last day of May, but at least there will
be no threat for severe storms. Could see some clearing skies and
temps dropping near the 40 mark for Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CDT Mon May 30 2022
Overview...
Chances for impactful weather will be low across the long term period
until the weekend. Overall, looking at below normal temperatures
generally in the 60s to low 70s across the region. By the weekend,
rain chances do look to increase, but confidence in the details of
any potential system is low at this time.
Discussion...
The upper level pattern will feature a blocking pattern over Canada.
Under this blocking pattern, ensemble guidance is in good agreement
that an upper level trough over central Canada will only gradually
drift eastward throughout the long term period. This will work to
induce west-northwesterly flow aloft over the northern Plains. This
flow pattern and generally high pressure at the surface should yield
quiet weather throughout the remainder of the week. With
northwesterly flow aloft, some weak CAA will overtake the region
with temperatures in the 60s to low 70s. By the weekend, the
blocking looks to break down on the east coast. As this occurs, most
ensemble guidance within cluster analysis indicates that the
aforementioned upper trough over central Canada will drift east-
southeastward. This may introduce increasing rain chances to the
region moving into the weekend, but will depend upon the progression
of the blocking pattern. Regardless, at this time, NBM probabilities
of 24-hour QPF exceeding 0.25" are only in the 10-20% range across
the southern FA.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 750 PM CDT Mon May 30 2022
A messy situation to say the least with variable conditions. Low
pressure moving north to be just east of Grand Forks around 06z-
08z. Winds around the low will be strong/gusty but switch
directions as the low moves north but gusts over 35 kts very
likely. Mix of IFR and MVFR cigs.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until 7 AM CDT Tuesday for NDZ006>008-014>016-024-
026>030-038-039-049-052>054.
MN...Flood Watch until 7 AM CDT Tuesday for MNZ001>009-013>017-
022>024-027>032-040.
UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Rick
AVIATION...RiddleHazardous weather outlook, May 30, 3:33 AM CDT, 16 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 333 AM CDT Mon May 30 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 333 AM CDT Mon May 30 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible over the far southern Red River Valley into adjacent areas of west central Minnesota during the overnight and early morning hours. 1.50 inch diameter hail and 70 mph wind gusts are the main hazards with these storms. The next chance for severe thunderstorms will be this afternoon and evening, with the potential for damaging winds up to 80 mph, hail over 2 inches in diameter, and tornadoes, possibly significant. Localized flash flooding is also possible. This looks to be a particularly dangerous afternoon and evening for all modes of severe weather. People need to pay close attention to the weather and have a way to receive warnings. Make sure to go through your severe weather action plan, especially for people in the lakes country of Minnesota. Have a shelter where you can go if dangerous weather approaches. Do not wait until it is too late to get your plan in place. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
In the hours before
Local storm report, May 30, 7:02 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 E BEMIDJI 47.48N 94.77W
05/30/2022 BELTRAMI MN PUBLIC
LARGE TREES DOWN ALONG HWY 2 EAST OF
BEMIDJI.
&&Local storm report, May 30, 7:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 W URBANK 46.13N 95.57W
05/30/2022 OTTER TAIL MN PUBLIC
LARGE TREES DOWN NEAR INSPIRATION PEAK.
&&Local storm report, May 30, 7:11 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 3 W URBANK 46.13N 95.57W
05/30/2022 OTTER TAIL MN PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
W URBANK. LARGE TREES DOWN NEAR INSPIRATION
PEAK.
&&Local storm report, May 30, 7:21 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST 4 W BATTLE LAKE 46.29N 95.80W
05/30/2022 M71 MPH Otter Tail MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION NEAR
SOUTH TURTLE LAKE, BEFORE THE STATION LOST POWER.
&&
GREGORY.GUSTLocal storm report, May 30, 7:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
723 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL VERNDALE 46.40N 95.01W
05/30/2022 M1.50 INCH WADENA MN PUBLIC
&&Special weather statement, May 30, 8:10 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
810 PM CDT Mon May 30 2022
MNZ029-030-040-NDZ052-053-310145-
Grant MN-Wilkin MN-West Otter Tail MN-Sargent ND-Richland ND-
810 PM CDT Mon May 30 2022
...Strong thunderstorms will impact portions of southwestern Otter
Tail, northwestern Grant, Wilkin, Richland and east central Sargent
Counties through 845 PM CDT...
At 810 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Wyndmere to Wahpeton to near Nashua. Movement was northeast at 25
mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Wahpeton, Breckenridge and Dwight around 815 PM CDT.
Brushvale around 820 PM CDT.
Barney and Kent around 830 PM CDT.
Western around 835 PM CDT.
Fergus Falls around 845 PM CDT.
Other locations impacted by these storms include Fergus Falls
Airport.
This includes the following highways...
Interstate 29 between mile markers 7 and 36.
Interstate 94 in Minnesota between mile markers 41 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4604 9730 4646 9722 4646 9600 4601 9625
TIME...MOT...LOC 0110Z 204DEG 22KT 4619 9718 4630 9661 4602 9625
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Perroux/GGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:35 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 40 min |
| May 30, 8:10 PM CDT | Special Weather Statement | FGF | Richland | 35 min |
| May 30, 9:37 PM CDT | Special Weather Statement | FGF | Cass | 38 min |
| May 31, 1:05 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 18 hr |
| May 30, 9:11 PM CDT | Special Weather Statement | FGF | Clay, Norman | 34 min |
| May 30, 9:51 PM CDT | Special Weather Statement | FGF | Mahnomen | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.